8 Weeks Without Medication; what happened?

itp steroids, prednisone, prednisolone, side effects prednisone, itp and prednisone, itp steroid, breast feeding prednisone,

Feature image from REFINERY29

It’s been 8 weeks!

If you haven’t heard what I’ve been up to, catch up with the beginning of the story here ‘I’VE DONE SOMETHING BAD‘ first.

I have been taking prednisone every day* for the last 8 years. And for the last 8 weeks, I haven’t had any… Boom. Cold turkey.

Boom! Cold turkey! I just stopped!

I didn’t mean to stop, but once I realised I hadn’t had anything for a week, I decided to take it a little further. I felt excited. I felt excited to be able to try something new with my body, to see what happened. I was seduced by the hope of everything being ok. I felt like something exciting is about to happen.

I had a few bruises on my legs but I didn’t really think about them. I was a little scared but mostly I believed that this would secretly be the end. I believed that I would just suddenly stop taking my medication and nothing bad would happen and everyone would tell me I was a medical miracle and I would be interviewed for the next edition of SPONTANEOUS REMISSION.

Here is what really happened.

My platelets slowly fell. In the first few weeks, I was certain that I was going to be fine. My platelets slipped but only by a couple. I thought I might have magically cured myself. I had heard that pregnancy can reek havoc on your hormones and I thought ‘wow, maybe being pregnant actually rebooted my immune system, amazing.’

In the first few weeks, I was certain that I was going to be fine. My platelets slipped but only by a couple. I thought I might have magically cured myself. I had heard that pregnancy can reek havoc on your hormones and I thought ‘wow, maybe being pregnant actually rebooted my immune system, amazing.’

Then they crashed hard.

My platelets fell quickly, down below 20. My ankles started to ache, my hands were stiff and sore, my neck felt sore all the time, and I was bruising everywhere. I feel sad and lacked energy. I ate too much food because all I wanted to do was lay around and feel sorry for myself.

I was struggling to manage the physical symptoms of an ITP inflammation as well as the emotional disappointment of having failed to magically cure myself.

I became rundown. I was sad all the time. I was tired and moody and kept hurting myself. I was stressed and anxious as my adrenal glands were flipping out and withdrawing from the drug. I was a mess.

I am so sad to say that it did not work. I wanted it so badly, but it all ended in nothing.

I’m back on Prednisone. After a high dose initially and rest to get over bronchitis, I am back to taking a moderate amount.

I feel like I failed.

*barring the occasional hangover vomit and forgetful weekend.

 

by Meg

Meghan Brewster is a writer and blogger. She is an ITP patient and launched ITP&Me in 2011. She is a coffee lover and a try hard dancer. @meghan_brewster

2 thoughts on “8 Weeks Without Medication; what happened?

  1. david@ripteq.com.au'
    Dave says:

    So sad to hear Meg, and infortunately a familiar tale. Before Christmas my Doctor decided to trial me on Dapsone. It was a long shot but some people (apparently) respond well and if your body tolerates the drug, there are very few if any side effects. It all looked promising with my platelets increasing from 20 to 113 over a month long period. We started popping corks. Then my liver really complained and the function tests failed off the charts and I had to stop Dapsone. I’ve taken no medication for 3 weeks and my platelets just ducked below 20. I have similar symptoms to yourself. I’m guessing I’ll get a call tomorrow instructing me to start back on the Prednisone. Sigh.
    Chin up – at least there is Prednisone!

Leave a Reply

Your email address will not be published. Required fields are marked *